Alert archive / Colorado / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 189, NWS Denver/Boulder, CO

August 10, 2011Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 10, 2011, 5:45 PM MDT for Sedgwick County, Colorado. It was in force for 60 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2011, 5:45 PM MDT (23:45 UTC)
Expired
Aug 10, 2011, 6:45 PM MDT
In force
60 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Sedgwick County, CO

The radar

The North Platte radar (KLNX), 176 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 6:14 PM MDTHAIL 1.5Julesburg, CO
Aug 10, 6:15 PM MDTHAIL 1.5Julesburg, CO
Aug 10, 6:20 PM MDTHAIL 1.5Julesburg, COSEVERE DAMAGE TO VEHICLES, ROOFS AND CROPS IN THE JULESBURG VICINITY.
Aug 10, 6:48 PM MDTHAIL 1.59 Se Julesburg, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 4:03 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2011-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2011-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

758 
WUUS55 KBOU 102345
SVRBOU
COC115-110045-
/O.NEW.KBOU.SV.W.0189.110810T2345Z-110811T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
545 PM MDT WED AUG 10 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SEDGWICK COUNTY IN NORTHEAST COLORADO

* UNTIL 645 PM MDT

* AT 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS UP TO ABOUT 60 MPH.  THIS STORM WAS
  LOCATED 6 MILES NORTHWEST OF JULESBURG...MOVING SOUTHEAST AT 25
  MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OVID AND
  JULESBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 4100 10206 4089 10204 4079 10204 4080 10245
      4100 10246 4100 10240 4101 10240 4100 10210
      4100 10209
TIME...MOT...LOC 2345Z 304DEG 20KT 4104 10233
WIND...HAIL 60MPH 1.50IN

$$
2 follow-up statements
811 
WWUS55 KBOU 110021
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
621 PM MDT WED AUG 10 2011

COC115-110045-
/O.CON.KBOU.SV.W.0189.000000T0000Z-110811T0045Z/
SEDGWICK CO-
621 PM MDT WED AUG 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR EASTERN SEDGWICK COUNTY...

AT 620 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING PING PONG BALL SIZE HAIL IN JULESBURG. THIS 
STORM WAS LOCATED 3 MILES SOUTHEAST OF JULESBURG...MOVING SOUTHEAST 
AT 20 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
OVID AND JULESBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 4100 10206 4089 10204 4079 10204 4080 10245
      4100 10246 4100 10240 4101 10240 4100 10210
      4100 10209
TIME...MOT...LOC 0020Z 326DEG 11KT 4094 10220
WIND...HAIL 60MPH 1.50IN

$$
904 
WWUS55 KBOU 110035
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
635 PM MDT WED AUG 10 2011

COC115-110045-
/O.CON.KBOU.SV.W.0189.000000T0000Z-110811T0045Z/
SEDGWICK CO-
635 PM MDT WED AUG 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR EASTERN SEDGWICK COUNTY...

AT 635 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING HALF DOLLAR SIZE HAIL...AND DESTRUCTIVE WINDS
UP TO ABOUT 70 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF
JULESBURG...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
JULESBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 4100 10206 4091 10204 4084 10205 4083 10204
      4079 10205 4080 10223 4100 10229 4100 10210
TIME...MOT...LOC 0035Z 326DEG 11KT 4090 10217
WIND...HAIL 70MPH 1.25IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:18 PM MDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 10, 3:18 PM MDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
318 PM MDT WED AUG 10 2011

UPDATED TO ADD SEVERE THUNDERSTORM WATCH OVER FAR NORTHEAST PLAINS

.SHORT TERM...A FLAT UPPER RIDGE OVER ARIZONA AND NEW MEXICO IS
KEEPING MODERATE WEST-NORTHWEST FLOW ALOFT. A SURFACE HIGH OVER THE
CENTRAL PLAINS HAS KEPT A MOIST AND COOLER EAST TO SOUTHEAST FLOW
OVER THE PLAINS.  TEMPERATURES HAVE CLIMBED ABOVE THE FORECAST
MAXIMUMS FOR TODAY...BELIEVE A LITTLE MORE OF A SOUTHERLY COMPONENT
DUE TO A DEEPENING LEE SIDE SURFACE LOW IN MONTANA IS CREATING A
SLIGHT DOWNSLOPING EFFECT.  STORMS HAVE BEGUN FIRING IN WYOMING AS
WELL AS THE NORTHERN FOOTHILLS. BELIEVE MOST STORM ACTIVITY WILL
FORM AND REMAIN OVER THE HIGHER TERRAIN AS WELL AS NORTH INTO
WYOMING. THE STORM MOTIONS WILL BE MODERATE TODAY TO LIMIT ANY
FLOODING CONCERNS. ACARS PROFILES STILL SHOWING THE INVERSION
HOLDING ON OVER MOST OF THE PLAINS. SOUNDING PROFILES ABOVE THE
INVERSION WILL ALLOW THUNDERSTORMS TO BE CAPABLE OF GUSTY WINDS AND
SOME SMALL HAIL.  WITH HIGHER CAPE VALUES OVER THE NE/CO
BORDER...MAY SEE STRONGER STORMS ABLE TO SUSTAIN THEMSELVES AND
PRODUCE SOME LARGER HAIL OVER LOGAN...SEDGWICK AND PHILLIPS
COUNTIES. ACTIVITY SHOULD DIMINISH BY MIDNIGHT WITH DRIER AIR
ADVECTING IN FROM THE WEST. SOME LOW LEVEL MOISTURE WILL LIKELY BE
OVER THE FAR EASTERN PLAINS TONIGHT AFTER MIDNIGHT PRODUCING SOME
LOW STRATUS AS WELL AS PATCHY FOG.

THURSDAY WILL SEE A RETURN TO WARMER THAN NORMAL TEMPERATURES. THE
PLAINS WILL SEE READINGS IN THE LOWER TO MID 90S WHILE THE MOUNTAINS
WILL SEE UPPER 70S TO LOWER 80S. WITH THE STABLE AIRMASS GONE...WILL
SEE AFTERNOON AND EVENING THUNDERSTORMS OCCUR MAINLY OVER THE PLAINS
AS DRIER AIR CONTINUES TO MOVE IN FROM THE WEST. FORECAST SOUNDINGS
ARE SHOWING THE INVERTED V TYPE SHAPE...SO WITH CAPES OF 800 TO 1200
J/KG WILL EXPECT THE MAIN THREAT TO BE STRONG MICROBURST TYPE GUSTY
WINDS.

.LONG TERM...ISOLATED SHOWERS/STORMS WITH STRONG GUSTY MICROBURST
WINDS WILL BE POSSIBLE ALONG THE FRONT RANGE URBAN CORRIDOR INTO
THURSDAY EVENING.  AIRMASS ON THURSDAY WARMS DRY ADIABATICALLY TO
NEAR 500 MB AND DRY SUBCLOUD LAYER WILL KEEP THE MICROBURST THREAT
IN PLACE TIL MID EVENING.  FARTHER EAST ON THE PLAINS...THERE WILL
BE A SLIGHTLY BETTER CHANCE OF STORMS WITH A WEAK THETA-E RIDGE
ALONG AND EAST OF A SEDGWICK TO AKRON AND LIMON LINE.  ANY STORMS
WILL COME TO AN END DURING THE EVENING WITH LOSS OF DAYTIME HEATING
AND INSTABILITY.

ON FRIDAY...THE AIRMASS IS SLIGHTLY DRIER AND MORE STABLE SO ONLY
THREAT OF A LATE DAY STORM APPEARS TO BE CONFINED TO NEAR THE
WYOMING BORDER WHERE A WEAK FRONT APPROACHES LATE IN THE DAY.
OTHERWISE WE WILL MAINTAIN THE DRY AND WARM FORECAST WITH
TEMPERATURES A FEW DEGREES ABOVE NORMAL.

THE WEAK FRONT IS EXPECTED TO PUSH ACROSS THE REST OF THE PLAINS
FRIDAY NIGHT WHICH WILL LEAD TO BETTER MOISTURE AND INSTABILITY FOR
THE WEEKEND.  HOWEVER...STORM COVERAGE MAY STILL BE LIMITED BY LACK
OF SYNOPTIC SCALE LIFT.  A CLIMATOLOGY APPROACH IS REASONABLE FOR
NOW GIVEN THIS PATTERN...AND ALSO THE LATEST TRENDS THAT HAVE BACKED
OFF A BIT ON THE AVAILABLE MOISTURE.  TEMPERATURES SHOULD COOL JUST
A FEW DEGREES BEHIND THE FRONT.

FOR THE FIRST HALF OF NEXT WEEK...A RETURN OF WEST/SOUTHWEST FLOW
ALOFT WILL HAVE A GENERAL DRYING TREND WITH LOW LEVEL MOISTURE
EVENTUALLY SCOURING OUT AGAIN.  AS A RESULT...WE WILL SEE LESS
STORM COVERAGE AND ALSO HIGHER CLOUD BASES WITH LESS RAINFALL FROM
STORMS.  TEMPERATURES WILL ONCE AGAIN WARM TO ABOVE NORMAL LEVELS.

&&

.AVIATION...A FEW STORMS ARE STILL POSSIBLE THIS AFTERNOON AND
EVENING. BRIEF HEAVY RAIN...SMALL HAIL AND OUTFLOW WINDS TO 40 KNOTS
WILL BE POSSIBLE WITH THE THUNDERSTORMS. DUE TO A CONTINUED CAPPED
AIRMASS...THE ACTIVITY SHOULD BE LIMITED. NORMAL DIURNAL WINDS
TONIGHT WILL TRANSITION INTO LIGHT SOUTHEASTERLY WINDS TOMORROW. A
SLIGHT CHANCE OF MICROBURST TYPE THUNDERSTORMS TOMORROW...MOST
LIKELY AFTER 21Z.

&&

.HYDROLOGY...ONLY A SLIGHT CHANCE OF THUNDERSTORMS OVER THE
FOOTHILLS AND BURN AREAS LATE THIS AFTERNOON INTO THE EVENING. STORM
MOTION IS QUICK ENOUGH TO DIMINISH THE THREAT FOR FLASH FLOODING
OVER THE BURN SCARS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL
10 PM MDT FOR LOGAN...SEDGWICK AND PHILLIPS COUNTIES.

&&

KRIEDERMAN/BARJENBRUCH
Hazardous weather outlook, Aug 10, 10:54 AM MDT, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1054 AM MDT WED AUG 10 2011

COZ030>051-111200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1054 AM MDT WED AUG 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS
OVER NORTHEAST COLORADO. BRIEF HEAVY RAIN...SMALL HAIL AND OUTFLOW
WINDS TO 45 MPH WILL BE POSSIBLE WITH THE THUNDERSTORMS. THE BEST
CHANCE FOR STORMS WILL BE OVER THE FOOTHILLS THEN MOVING EAST OVER
URBAN CORRIDOR. THE FAR EASTERN PLAINS MAY REMAIN TOO CAPPED FOR
THUNDERSTORMS TO FORM. COULD SEE A STORM MOVING SOUTHEAST OUT OF
WYOMING INTO WELD COUNTY FIRST BEFORE THEY MOVE OFF THE HIGHER
TERRAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED ACROSS THE
OUTLOOK AREA EACH DAY.  HOWEVER...STORM COVERAGE IS EXPECTED TO
REMAIN RATHER LIMITED.  MOISTURE WILL BE INCREASING SOMEWHAT THIS
WEEKEND BEHIND A WEAK COLD FRONT...LEADING TO A BETTER CHANCE OF
STORMS WITH LOCALLY HEAVY RAINFALL BOTH SATURDAY AND SUNDAY.
OTHERWISE... MOST STORMS THROUGH EARLY NEXT WEEK WILL ONLY PRODUCE
LIGHT RAINFALL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KRIEDERMAN/BARJENBRUCH

In the hours before

Local storm report, Aug 10, 5:40 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
540 PM MDT WED AUG 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             9 NW STERLING           40.74N 103.34W
08/10/2011  M1.50 INCH       LOGAN              CO   TRAINED SPOTTER

&&

FREDIN
Local storm report, Aug 10, 5:43 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
543 PM MDT WED AUG 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             10 NW STERLING          40.75N 103.35W
08/10/2011  M1.00 INCH       LOGAN              CO   TRAINED SPOTTER

0533 PM     HAIL             9 NW STERLING           40.74N 103.34W
08/10/2011  M1.50 INCH       LOGAN              CO   TRAINED SPOTTER

&&

FREDIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 9:45 PM MDTSevere Thunderstorm WarningBOULogan, Sedgwick45 min
Aug 9, 10:30 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick30 min
Aug 10, 4:09 PM MDTSevere Thunderstorm WarningBOULogan, Weld51 min
Aug 10, 5:05 PM MDTSevere Thunderstorm WarningBOULogan, Weld55 min
Aug 10, 5:57 PM MDTSevere Thunderstorm WarningBOULogan, Washington46 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.